TeenHelp
Support Forums Today's Posts

Get Advice Connect with TeenHelp Resources
HelpLINK Facebook     Twitter     Tumblr     Instagram    Hotlines    Safety Zone    Alternatives

You are not registered or have not logged in

Hello guest! (Not a guest? Log in above!)

As a guest on TeenHelp you are only able to use some of our site's features. By registering an account you will be able to enjoy unlimited access to our site, and will be able to:

  • Connect with thousands of teenagers worldwide by actively taking part in our Support Forums and Chat Room.
  • Find others with similar interests in our Social Groups.
  • Express yourself through our Blogs, Picture Albums and User Profiles.
  • And much much more!

Signing up is free, anonymous and will only take a few moments, so click here to register now!


Mental Health Use this forum to share your mental health concerns and to seek advice.

Closed Thread
 
Thread Tools Search this Thread
  (#1 (permalink)) Old
Music Offline
Thoroughly medicated
I've been here a while
********
 
Music's Avatar
 
Name: Richard
Age: 29
Gender: Male
Location: Alberta, Canada

Posts: 1,575
Blog Entries: 12
Join Date: January 5th 2009

Dealing with side effects? - July 25th 2010, 10:28 PM

Hey, I realize I haven't posted at all recently but that's because I moved and don't have internet at the moment. I can only check posts on my phone, it seems when I try to make them it double posts or fails.
So I'm posting this from my parents computer and I'll check it from me phone.
As some of you probably know I have bipolar disorder and am taking lithium for it right now. I was on 600mg a day but my psychiatrist appointment for the month was canceled, an incident happened, and the hospital was involved and now I'm on 1,200mg a day.
I think it's helping more, I haven't had a significant mood switch for awhile but now I'm having to deal with side effects. My hands are shaking to the point where it interferes with my ability to work, I'm always thirsty and am spending a lot of time in the washroom during the day now. I'm so twitchy now that on multiple occasions I've dropped food or tools from work on myself, my girlfriend is telling me my memory is absolutely horrible now (to the point where I forget whole conversations or afternoons), I keep getting an annoying ringing in my ears, and I'm sleepy all day.

I'm wondering if anybody knows a way to make any of these side effects less severe. If you do I'll love you forever I promise


Member since 2005
  Send a message via MSN to Music  
  (#2 (permalink)) Old
Stupidity Kills
Outside, huh?
**********
 
OMFG!You'reActuallySmart!'s Avatar
 

Posts: 4,500
Blog Entries: 10
Join Date: December 19th 2009

Re: Dealing with side effects? - July 26th 2010, 07:41 AM

Going to the washroom more is going to occur as the lithium doses increase, so make sure you're eating enough salt (for the sodium in it). If you don't compensate for this as the dose increases, you're going to be running to the bathroom a lot. This same reason can account for why you're thirsty. Unfortunately, you're going to face another problem: what goes in must come out, if you drink more, you'll use the washroom more. It's hard to address this side-effect without other medications because one way or another, you'll need to use the washroom a lot. The concentration for you is pretty high, so get a urinalysis.

The only solution I say is go to your doctor and reduce the dosage ASAP. Some of the effects, such as tinnitus and dropping things are a result of lithium toxicity or lithium intoxication and this is a great way to get long-term complications with the nervous system and possibly other organs. Get off the lithium or at least reduce the dosage because poor memory can be a permanent effect. These symptoms will get worse and you will get more of them the longer you stay on them.

Go to the emergency room at your hospital and get activated charcoal treatment, possibly get your stomach pumped too depending how recently you took your pills. If you have an appointment, make sure it's very soon because these symptoms cannot wait a month or two to see the psychiatrist. Don't skip any of the times to take your medications because that will not help you much, it'll bring you into a whole other mess of trouble.
   
  (#3 (permalink)) Old
Music Offline
Thoroughly medicated
I've been here a while
********
 
Music's Avatar
 
Name: Richard
Age: 29
Gender: Male
Location: Alberta, Canada

Posts: 1,575
Blog Entries: 12
Join Date: January 5th 2009

Re: Dealing with side effects? - July 28th 2010, 12:43 AM

Gonna try a post from my phone here.
I've had the whole dropping things side effect since I first started lithium. The thing is I can't really go on a different medication, anti-convulsants aren't covered by my insurance.unless I want to pay more out of pocket I'm stuck between being on lithium, being a patient in a hospital, or getting ECT.
What I ready wanted to add though is I now have a new problem which bothers me more than any of the others and i have no idea if it's the lithium or not. EVERY time i blink or move my eyes too fast i get something I can only describe as a brain shock. I feel light headed and off balance afterwards. I don't know if lithium can even do that, I did just finish getting off of celexa a couple weeks ago though so I don't know.


Member since 2005
  Send a message via MSN to Music  
  (#4 (permalink)) Old
Stupidity Kills
Outside, huh?
**********
 
OMFG!You'reActuallySmart!'s Avatar
 

Posts: 4,500
Blog Entries: 10
Join Date: December 19th 2009

Re: Dealing with side effects? - July 28th 2010, 03:51 AM

Quote:
Originally Posted by LaFin View Post
Gonna try a post from my phone here.
I've had the whole dropping things side effect since I first started lithium. The thing is I can't really go on a different medication, anti-convulsants aren't covered by my insurance.unless I want to pay more out of pocket I'm stuck between being on lithium, being a patient in a hospital, or getting ECT.
What I ready wanted to add though is I now have a new problem which bothers me more than any of the others and i have no idea if it's the lithium or not. EVERY time i blink or move my eyes too fast i get something I can only describe as a brain shock. I feel light headed and off balance afterwards. I don't know if lithium can even do that, I did just finish getting off of celexa a couple weeks ago though so I don't know.
Lithium can do paragraphs and pages of effects to your nervous system and sensory system, so I would say that it may be due to the lithium.

When you got off celexa (i.e. days after up to a week after), did you get these "brain shocks"? Did you get them while on it? If you only are getting them now and its been after several weeks, it's not due to celexa because there's no more in your system and your body will have readjusted to it not being in your system.

Assuming you're still at the 1200 mg of lithium, how much salt are you consuming? As I mentioned before, when it's thrown off-balance, you will get effects that may be these. Sodium is one of the most important substances involved in transmission of neural messages and it does affect your heart (i.e. possibly accounting for light headedness).

If you don't have a disorder where anti-convulsants are needed, then you wouldn't have to take them. All that would be needed is reducing the lithium dosage because taking anti-convulsants won't help with some of the effects you mentioned.
   
Closed Thread

Bookmarks

Tags
dealing, effects, side

Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




All material copyright 1998-2019, TeenHelp.
Terms | Legal | Privacy | Conduct | Complaints

Powered by vBulletin®.
Copyright ©2000-2019, Jelsoft Enterprises Ltd.
Search engine optimization by vBSEO.
Theme developed in association with vBStyles.